Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 9, NWS Pueblo, CO

May 28, 1997Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 28, 1997, 8:05 PM MDT for Kiowa County, Colorado. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 28, 1997, 8:05 PM MDT (02:05 UTC)
Expired
May 28, 1997, 9:05 PM MDT
In force
60 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Kiowa County, CO

What was reported inside it

TimeReportWhereRemark
May 28, 8:30 PM MDTHail 0.75Sheridan Lake, CO
May 28, 8:56 PM MDTHail 0.75Sheridan Lake, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1997-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1997-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
2297 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

131 
WUUS1 KPUB 290207 RRA
SVRPUB
COC061-290305-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
805 PM MDT WED MAY 28 1997

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN KIOWA COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 905 PM MDT
 
* SOME LOCATIONS AFFECTED
  HIGHWAY 385 NORTH OF SHERIDAN LAKE THROUGH 825 PM
  SHERIDAN LAKE AROUND 825 PM

* AT 800 PM RADAR SHOWED A SEVERE STORM 14 MILES NORTH-NORTHWEST OF
  SHERIDAN LAKE MOVING SOUTH-SOUTHEAST AT 25 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL.

REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

SR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:48 PM MDT, 6 hours 17 minutes earlier.

Area forecast discussion, May 28, 1:48 PM MDT, 6 hours 17 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
145 PM MDT WED MAY 28 1997

THE FORECAST CONCERN FOR THE FIRST PERIOD IS THE STRENGTH OF
CONVECTION OVER THE FAR SOUTHEAST PLAINS...AND THE EXTENT OF LOW
CLOUDS IN THIS AREA LATER TONIGHT.

THERE HAS BEEN LITTLE CHANGE IN THE WEATHER PATTERN AS AN UPPER
LOW CONTINUES TO DRIFT SLOWLY EAST OVER NEBRASKA AND IOWA...
LEAVING COLORADO IN NORTHWEST FLOW ALOFT.  WEAK UPPER LEVEL
DISTURBANCES AND SPEED MAXIMA CONTINUE TO RIPPLE THROUGH THE FLOW
LEAVING THE ATMOSPHERE UNSETTLED.  MEANWHILE...A SURFACE HIGH
CONTINUES TO SHIFT SOUTH AND EAST IN THE VICINITY OF KANSAS AND
OKLAHOMA...ALLOWING LOW LEVEL MOISTURE TO PUSH INTO SOUTHEAST
COLORADO.  THUS...THE COMBINATION OF FAVORABLE VERTICAL WIND
SHEAR AND RELATIVELY HIGH LOW LEVEL MOISTURE MAY ALLOW A FEW
THUNDERSTORMS TO BECOME SEVERE OVER THE FAR SOUTHEAST PLAINS OF
COLORADO THIS AFTERNOON AND EVENING.  SPC ESTIMATES CAPE TO BE
BETWEEN 1000 AND 2000 J/KG IN THIS AREA TONIGHT.  LOW LEVEL
MOISTURE HAS INCREASED SINCE YESTERDAY OVER MOST OF THE SOUTHEAST
PLAINS...SO THUNDERSTORMS THIS AFTERNOON AND EVENING SHOULD BE
STRONGER IN ALL AREAS...REMAINING BELOW SEVERE LIMITS IN ALL BUT
THE EXTREME SOUTHEAST PLAINS.

LOW CLOUDINESS AND PATCHY FOG CAN BE EXPECTED OVER PORTIONS OF
THE SOUTHEAST PLAINS TONIGHT AS LOW LEVEL MOISTURE CONTINUES TO
PUSH INTO THE AREA AROUND THE SURFACE HIGH.  OTHERWISE...THERE
WILL BE LITTLE CHANGE IN THE WEATHER FROM YESTERDAY.

FWC TEMPERATURES AND POPS ARE IN THE BALLPARK.

HAYNES

In the hours before

Special weather statement, May 28, 3:04 PM MDT, 5 hours 1 minute before
COZ078-079-282210-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
304 PM MDT WED MAY 28 1997

...THUNDERSTORMS MOVING INTO NORTHEAST KIOWA COUNTY...

THUNDERSTORMS ARE ENTERING KIOWA COUNTY ABOUT 10 MILES EAST OF
HIGHWAY 59 AND ARE MOVING TO THE SOUTHEAST OVER OPEN COUNTRY
AT 15 TO 20 MPH.

THESE THUNDERSTORMS WILL BE IN THE VICINITY OF BRANDON BY 330PM
THIS AFTERNOON BRINGING HEAVY RAIN..WIND GUSTS TO 45 MPH ALONG
WITH SMALL HAIL.
Special weather statement, May 28, 3:06 PM MDT, 4 hours 59 minutes before
COZ078-079-282210-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
304 PM MDT WED MAY 28 1997

...THUNDERSTORMS MOVING INTO NORTHEAST KIOWA COUNTY...

THUNDERSTORMS ARE ENTERING KIOWA COUNTY ABOUT 10 MILES EAST OF
HIGHWAY 59 AND ARE MOVING TO THE SOUTHEAST OVER OPEN COUNTRY
AT 15 TO 20 MPH.

THESE THUNDERSTORMS WILL BE IN THE VICINITY OF BRANDON BY 330PM
THIS AFTERNOON BRINGING HEAVY RAIN..WIND GUSTS TO 45 MPH ALONG
WITH SMALL HAIL.
Local storm report, May 28, 4:51 PM MDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
451 PM MDT WED MAY 28 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0447 PM    1 W BRISTOL               CO   1.00 INCH HAIL
05/28/97   PROWERS
Local storm report, May 28, 4:56 PM MDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
451 PM MDT WED MAY 28 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0447 PM   , 1 W BRISTOL               CO   1.00 INCH HAIL
05/28/97   PROWERS

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.